Talk

Advanced search

SSRIs impossible to come off - true or false?

(25 Posts)
Scandin Thu 21-Feb-19 20:00:48

Hi there,

I haven't heard of anyone successfully coming off antidepressants (ssri's) permanently. Google only seems to direct to forums where people suffer terrible withdrawals and never actually report to have managed to get off of them. Those few who have, apparently seem to suffer brain zaps and neuromotor problems for the the rest of their lives.

I really need some hope that it is possible! Is there anyone who has been able to come off of them, and living a good life ever since?

A big thank you in advance! I'm on Paxil (paroxetine).

(I apologise for insufficient English, I'm from Scandinavia)

OP’s posts: |
Bumply Thu 21-Feb-19 20:07:49

Not my experience at all.
Came off prozac with no symptoms at all.
Came off seroxat too quickly and suffered those brain zaps you mentioned but a) only for a few days and b) I was foolish to go cold turkey - definitely not the recommended way to come off.

ApplestheHare Thu 21-Feb-19 20:12:13

I had no problem coming off them. You have to taper the dose off. I've had no experiences of anything even approaching brain zaps or neuromotor problems.

SureTry Thu 21-Feb-19 20:12:41

I came off fluoxetine with no problems at all, Citalopram on the other hand was horrific, the brain zaps were the worst. If I ever had to go back on antidepressants, I would never have that one again.

RubaiyatOfAnyone Thu 21-Feb-19 20:16:56

I came off citalopram with no probs - did phased withdrawal (dropping dose down over a few weeks, then taking every other day until finally stopping.) all fine, haven’t needed them since. Definitely helped to rebalance my brain chemistry at the time.

RandomMess Thu 21-Feb-19 20:18:34

Took me 2 years of dedication to taper off fluoxetine, was hellish.

RandomMess Thu 21-Feb-19 20:20:38

Actually I'm wrong it was Duloxetine
I was on, ironically it didn't help with my depression at all anyway confused

MyBreadIsEggy Thu 21-Feb-19 20:21:07

I warned myself off of citalopram very slowly, and suffered no side effects and no reoccurrence of symptoms.
I’ve replaced the medication with regular CBT and EMDR therapy and I feel way better than I ever did while on medication

TwinkleMerrick Thu 21-Feb-19 20:21:08

I was on sertraline for about 3 years, slowly reduced and came off within 6 months. Been off them for nearly 3 years now. It is doable but I put it down to talking therapy, healthier life style, job change and cutting off some friends that were not really friends.....my life is a lot simpler now and I'm a lot happier xx

MyBreadIsEggy Thu 21-Feb-19 20:21:47

Weaned not warned blush

floppyflappy Thu 21-Feb-19 20:25:33

eh?? LOADS of people come off SSRIs successfully (me included - prozac, citalopram and paroxetine at different times).

You only hear about folk with problems on forums because the people who had no problems are just quietly getting on with our lives.

you can totally do this OP! flowers

SoundofSilence Thu 21-Feb-19 20:30:02

I came off citalopram by the dubious method of continually forgetting to take it and eventually not worrying about it any more because I was doing lots of exercise and felt like I didn't need it any more.No side effects, but it was a very low dose, 10 mg.

CinnabarRed Thu 21-Feb-19 20:31:31

I was on Sertaline for PND and came off no issues over 1 month.

mynameiscalypso Thu 21-Feb-19 20:33:22

No probs for me coming off citalopram. Decided one day that I didn't need them and flushed them down the loo. That was 15 years ago. I'm now on setraline - tried to come off it last year but my mental health took a dive so went back on it. No physical side effects though.

AornisHades Thu 21-Feb-19 20:52:50

Yes I've done it 3 times.

riotlady Thu 21-Feb-19 20:59:44

Not my experience either! I was on sertraline for a year then switched to fluoxetine and was on that for a year as well, tapered off it slowly and have been free and clear for 3 years now. I had continued support from the community mental health team but was fully discharged last month smile

I did get brain zaps when I was on sertraline and didn’t take my meds on time (I was on 200mg which I think is the highest dose you’re allowed) but didnt have any lasting side effects from coming off them at all.

Twotabbycats Thu 21-Feb-19 22:56:44

I was on Prozac for years and came off very slowly over several months. I still had some brain zaps but it was manageable.

I only managed 5 months completely off them (though was down to <5mg the last few weeks, so probably had a negligible effect). Then tried duloxetine because it was also supposed to help with pain. It did but I was so ill on it that I only lasted 6 weeks.

So I think it's possible to come off but not always possible to manage without.

I'm on Valdoxan now as my psych said no more meds that act directly on serotonin.

ChristinaMarlowe Thu 21-Feb-19 23:01:45

Came off Prozac /fluoxetine with no problems just halved dose daily in fruit juice, that was over ten years ago. I think just from looking at the replies here that it is an individual thing and varies from person to person and situation to situation

esk1mo Thu 21-Feb-19 23:11:36

The only one i havent successfully been able to get off is sertraline. Well I managed to get off but I didn’t stay off. I suffered from night sweats and panic attacks in my sleep, my anxiety skyrocketed and I ended up back on them to this day. It just isn’t worth it for me to be off them, it really affected my life.

I have previously taken and managed to come off citalopram and Prozac.

RandomMess Fri 22-Feb-19 07:48:20

I have to say from my reading around duloxetine has a reputation for being difficult to come off. I am usually sensitive to drugs, wake up at night still despite taking zopiclone a hypnotic, anti histamines that may make you drowsy- not me!

Even if I missed a dose of duloxetine I would get the zapping and room shifting experience. By the end of tapering I had drug scales and was tipping bits out of capsules and only reducing after a few weeks on the new dose and then would have to alternate between old an new dose for at least a week.

When I was on the tiniest amount it was lengthening from 12 hours to 15 to 18 then 21 that sort of thing.

Very long slow process but doable.

VioletBedframe Fri 22-Feb-19 09:42:41

Took me a year of tapering off citalopram. Was cutting 10mg into quarters in the end. Lots of side affects. Very difficult. Brain zaps, hot sweats, headaches, low mood, sickness, and more. Would never go on it again because coming off was so difficult.

Scandin Fri 22-Feb-19 21:48:13

Thank you all for your kind replies. Helped immensely smile

Cannot believe I'm a health care professional myself and still , in this particular case, so eager to believe the worst and the most horrific stories of all.

OP’s posts: |
Lizzie1310 Sat 02-May-20 09:52:07

I thought I’d share my experience with SSRIs and coming off them. Over the years I have taken fluoxetine and citalopram and more recently ecitalopram. My personal experience was that coming off fluoxetine led to no withdrawal symptoms but citalopram and ecitalopram the same. A feeling in heart and brain as though I’m in a lift that suddenly drops several floors, feeling nauseous, dizzy and taking time for vision to focus. Also hot flushes and sweats. Unpleasant but I understand within the norm for people’s ‘discontinuation syndrome’. I have been helped at the time I’ve taken it and have been taking ecitalopram for two years now. I am finding that at the moment a sleep or a nap improves the symptoms immediately, albeit temporarily rather than taking another pill but I am in the fortunate position to be able to do this. I am a week into withdrawal, happen to have some fluoxetine to take if needed as this has a much longer half life and can help. I am seeing this is phases, the first one is to overcome the neurological/physical withdrawal symptoms and then look at where I’ve come to mentally, emotionally and psychologically through the past two years. And I am excited about letting go of the side effects of this medicine- all of which I knew I had to accept and regard as a price worth paying when I needed the treatment. If anyone is interested I’ll keep this updated. Good luck everyone.

nolovelost Sat 02-May-20 10:32:48

I came off very very slowly and no major problems with side effects. Didn't really notice a difference mood wise either but over time I've realised that I've gone back to being far more emotional and having to rely on people for emotional support and advice.

When I was on them, I wouldn't say that I was emotionless, but things didn't bother me half as much. I manage this with plenty of exercise and have to think things through more to cope with situations.

Lizzie1310 Sat 02-May-20 13:37:22

Sounds good. Have you noticed any positives in having stopped
the SSRIs?

Join the discussion

Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Get started »